Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 9, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 5, 2008, 5:28 PM MDT for Chaves County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2008, 5:28 PM MDT (23:28 UTC)
- Expired
- May 5, 2008, 6:30 PM MDT
- In force
- 62 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
County Chaves County, NM
The radar
The Cannon AFB radar (KFDX), 119 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 12:34 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.5 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2745 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KABQ 052328 SVRABQ NMC005-060030- /O.NEW.KABQ.SV.W.0009.080505T2328Z-080506T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 528 PM MDT MON MAY 5 2008 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CHAVES COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 630 PM MDT * AT 527 PM MDT...SKYWARN SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF BITTER LAKE WILDLIFE REFUGE...OR ABOUT 16 MILES NORTHEAST OF ROSWELL...AND MOVING NORTHEAST AT 29 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELKINS AROUND 610 PM MDT... LAT...LON 3400 10435 3365 10371 3340 10440 3357 10466 TIME...MOT...LOC 2328Z 237DEG 25KT 3357 10436 $$ GUYER
1 follow-up statement
000 WWUS55 KABQ 052357 SVSABQ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 556 PM MDT MON MAY 5 2008 NMC005-060030- /O.CON.KABQ.SV.W.0009.000000T0000Z-080506T0030Z/ CHAVES- 556 PM MDT MON MAY 5 2008 ...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN CHAVES COUNTY UNTIL 630 PM MDT... AT 556 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF ELKINS...OR ABOUT 25 MILES NORTHEAST OF ROSWELL...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELKINS AROUND 610 PM MDT... THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. ANOTHER SEVERE THUNDERSTORM WILL CROSS HIGHWAY 285 13 MILES NORTH OF ROSWELL AT 600 PM MDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY EVENING FOR EASTERN NEW MEXICO. LAT...LON 3400 10435 3365 10371 3340 10440 3357 10466 TIME...MOT...LOC 2356Z 237DEG 26KT 3366 10417 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:00 PM MDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 5, 3:00 PM MDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MDT MON MAY 5 2008 .DISCUSSION...CONVECTION HAS FIRED ALONG EAST SLOPES OF CENTRAL MOUNTAIN CHAIN THIS AFTERNOON AND EXTENDS OUT TO THE FAR NORTHEAST CORNER OF NEW MEXICO. THIS IS EXPECTED TO MOVE OUT INTO THE PLAINS LATER THIS AFTERNOON AND THIS EVENING. CONVECTION MAY EVENTUALLY PRODUCE AN EAST WIND INTO RIO GRANDE VALLEY THIS EVENING. NOT REALLY LOOKING FOR MUCH WEST OF THE MOUNTAINS BUT ALWAYS HAVE TO WATCH WHAT THIS WIND MIGHT KICK OFF. WILL KEEP THE SLIGHT CHANCES OF DRY T IN THE WEST THIS EVENING. BOTH NAM AND GFS INDICATE LOW LEVEL MOISTURE MAY BULGE WESTWARD LATE TUESDAY INTO EASTERN ROOSEVELT...CURRY AND POSSIBLY CHAVES COUNTY...AND MAY NOT BE AS QUICK TO CLEAR OUT ELSEWHERE ON TUESDAY AS EARLIER ANTICIPATED. STILL...GUIDANCE INDICATES SOME BREEZY TO WINDY CONDITIONS IN THE EAST...AND WILL KEEP THE FIRE WEATHER WATCH INTACT FOR NOW. H7 TEMPS DON/T FALL BELOW FREEZING UNTIL THE CORE OF THE UPPER LOW PASSES BUT THE COLDEST TEMPERATURES WILL BE NEAR SOUTHERN BORDER AS THE LOW TRACKS FARTHER EVEN FARTHER SOUTH NOW THAN WAS PREVIOUSLY FORECAST. AT BEST THEY WILL ONLY BE A DEGREE OR TWO BELOW FREEZING SO WILL NOT BE CONCERNED WITH SNOW EXCEPT PERHAPS AT THE HIGHEST MOUNTAIN TOPS TUESDAY NIGHT. NORTHEAST AREAS STILL FAVORED FOR PCPN WEDNESDAY WITH SURFACE FRONT AND EXITING LOW BUT WINDS DON/T APPEAR TO BE AS STRONG. THURSDAY WILL STILL BE BREEZY WITH A WEAK FRONT THURSDAY NIGHT/FRIDAY IN THE NORTHEAST. A STRONGER FRONT IS FORECAST FOR FRIDAY NIGHT/SATURDAY. && .AVIATION... ISOLATED SHOWERS AND THUNDERSTORMS...SOME SEVERE...WILL CONTINUE ACROSS THE EASTERN PLAINS THIS AFTERNOON AND EVENING THROUGH ABOUT 03Z...EXCEPT IN THE NORTHWEST WHERE STORMS MAY LINGER THROUGH 06Z. EXPECT IFR TO MVFR CIGS AND VISIBILITIES WITH THESE STORMS. ELSEWHERE...VFR CONDITIONS WILL PREVAIL. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 44 77 43 76 / 5 10 10 5 GALLUP.......................... 36 71 36 71 / 5 10 10 5 GRANTS.......................... 36 72 37 71 / 5 10 10 5 GLENWOOD........................ 38 79 40 78 / 5 10 10 5 CHAMA........................... 31 63 31 64 / 20 20 20 20 LOS ALAMOS...................... 43 76 41 70 / 20 10 10 10 RED RIVER....................... 29 60 31 60 / 20 10 20 20 TAOS............................ 37 70 37 69 / 20 10 10 20 SANTA FE........................ 42 71 40 71 / 20 10 10 10 SANTA FE AIRPORT................ 44 74 42 74 / 20 10 10 10 ESPANOLA........................ 39 75 41 76 / 20 10 10 10 ALBUQUERQUE HEIGHTS............. 53 77 49 78 / 10 10 10 5 ALBUQUERQUE VALLEY.............. 48 78 45 80 / 10 10 10 5 ALBUQUERQUE FOOTHILLS........... 50 75 46 76 / 10 10 10 5 ALBUQUERQUE WEST MESA........... 46 78 44 79 / 10 10 10 5 SOCORRO......................... 49 80 47 80 / 10 10 10 5 SANDIA PARK/CEDAR CREST......... 47 73 41 67 / 10 10 10 5 MORIARTY/ESTANCIA............... 44 75 43 74 / 10 5 10 5 CARRIZOZO....................... 48 76 45 78 / 20 5 10 5 RUIDOSO......................... 46 71 42 70 / 20 5 10 5 RATON........................... 43 75 40 67 / 20 10 20 40 LAS VEGAS....................... 44 71 41 69 / 30 5 10 10 ROY............................. 47 78 45 70 / 40 10 20 20 CLAYTON......................... 53 81 50 70 / 40 20 20 40 SANTA ROSA...................... 52 83 49 80 / 30 10 10 10 TUCUMCARI....................... 58 85 53 80 / 40 10 20 20 FORT SUMNER..................... 55 85 52 83 / 30 10 20 10 CLOVIS.......................... 58 85 53 81 / 40 10 30 20 PORTALES........................ 58 85 53 82 / 40 20 30 20 ROSWELL......................... 58 87 54 89 / 30 10 20 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR THE FOLLOWING ZONES...NMZ107-108. &&
Hazardous weather outlook, May 5, 4:00 PM MDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE ALBUQUERQUE NM 400 PM MDT MON MAY 5 2008 NMZ001>021-026-061200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 400 PM MDT MON MAY 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FROM THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN ACROSS THE EASTERN PLAINS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE IN THE DAY TUESDAY NEAR THE EASTERN BORDER. A FIRE WEATHER WATCH IS IN EFFECT FOR THE SANDIA AND MANZANO MOUNTAINS AND CENTRAL HIGHLANDS WHERE CRITICAL FIRE WEATHER CONDITIONS DUE TO STRONG WINDS AND LOW HUMIDITIES ARE FORECAST. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE OR THROUGH THEIR LOCAL LAW ENFORCEMENT AGENCY.
In the hours before
Special weather statement, May 5, 4:22 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 422 PM MDT MON MAY 5 2008 NMZ012-052245- CONCHAS LAKE/GUADALUPE COUNTY- 422 PM MDT MON MAY 5 2008 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY EVENING FOR EASTERN NEW MEXICO....STRONG THUNDERSTORM MOVING OVER EASTERN SAN MIGUEL COUNTY... AT 417 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 14 MILES NORTHEAST OF CONCHAS. MOVEMENT WAS NORTHEAST AT 21 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHEASTERN SAN MIGUEL COUNTY. GUYER
Special weather statement, May 5, 4:27 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 427 PM MDT MON MAY 5 2008 NMZ005-007-052300- FAR NORTHEAST PLAINS-NORTHEAST HIGHLANDS- 427 PM MDT MON MAY 5 2008 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY EVENING FOR EASTERN NEW MEXICO....STRONG THUNDERSTORM MOVING OVER NORTHWEST UNION AND NORTHEAST COLFAX COUNTIES... AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR FOLSOM. MOVEMENT WAS NORTHEAST AT 8 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHEASTERN COLFAX COUNTY AND RURAL NORTHWESTERN UNION COUNTY. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. GUYER
Local storm report, May 5, 4:31 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
431 PM MDT MON MAY 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 12 E PICACHO 33.35N 104.94W
05/05/2008 E1.00 INCH LINCOLN NM AMATEUR RADIO
0409 PM HAIL 17 W ROSWELL 33.37N 104.82W
05/05/2008 E1.00 INCH CHAVES NM AMATEUR RADIO
&&
99Special weather statement, May 5, 5:02 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 502 PM MDT MON MAY 5 2008 NMZ012-052330- CONCHAS LAKE/GUADALUPE COUNTY- 502 PM MDT MON MAY 5 2008 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY EVENING FOR EASTERN NEW MEXICO....STRONG THUNDERSTORM MOVING OVER EASTERN SAN MIGUEL COUNTY INTO SOUTHEAST HARDING COUNTY... AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 12 MILES NORTHEAST OF CONCHAS. MOVEMENT WAS NORTHEAST AT 14 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EASTERN SAN MIGUEL COUNTY. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. GUYER
Special weather statement, May 5, 5:05 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 505 PM MDT MON MAY 5 2008 NMZ016-019-052330- CHAVES COUNTY PLAINS-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 505 PM MDT MON MAY 5 2008 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY EVENING FOR EASTERN NEW MEXICO....STRONG THUNDERSTORM MOVING OVER SOUTHEAST LINCOLN COUNTY... AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 12 MILES NORTHEAST OF PICACHO. MOVEMENT WAS NORTHEAST AT 25 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL LINCOLN COUNTY AND RURAL CENTRAL CHAVES COUNTY. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. GUYER
Local storm report, May 5, 5:28 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
528 PM MDT MON MAY 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 24 W ROSWELL 33.37N 104.95W
05/05/2008 E2.50 INCH LINCOLN NM STORM CHASER
0409 PM HAIL 17 W ROSWELL 33.37N 104.82W
05/05/2008 E1.00 INCH CHAVES NM AMATEUR RADIO
0514 PM HAIL 5 N ROSWELL 33.44N 104.53W
05/05/2008 E2.75 INCH CHAVES NM AMATEUR RADIO
0517 PM HAIL 10 NW ROSWELL 33.47N 104.65W
05/05/2008 E2.75 INCH CHAVES NM EMERGENCY MNGR
&&
99The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:37 AM MDT | Fire Weather Watch | ABQ | 23 hr | |
| May 5, 12:17 PM MDT | Severe Thunderstorm Warning | ABQ | Torrance | 43 min |
| May 5, 12:52 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 23 min |
| May 5, 1:12 PM MDT | Tornado Warning | ABQ | Lincoln | 48 min |
| May 5, 1:59 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 46 min |
| May 5, 2:26 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 64 min |
| May 5, 3:11 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 49 min |
| May 5, 3:52 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 53 min |
| May 5, 4:42 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 48 min |
| May 5, 5:20 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, San Miguel | 40 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.